Aa
A
A
Close
Avatar_universal
Lipodystrophy: Post Tx Metabolic Changes and Pot Belly/DD/All
Looking for some answers on the net for what appears to be both redistribution of fat and a worseing lipid (metabolic syndrome) profile after stopping the treatment drugs.

Not surprisingly, most of what I came up with is from the world of HIV and HIV treatment drugs, as scant work has been done in the HCV world on post treatment side effects.

Briefly, Lipodystrophy is a drug induced change in metabolism resulting in but not limited to a worsening lipid profile (metabolic syndrome), insulin resistance and body fat redistribution such as an exercise and diet resistant pot belly some of us have noticed after treatment. The treatment drugs in HCV are different from what we use but they are antivirals. Also, interferon seems implicated in Lipodystrophy in some of the links below.

Cont...  

Cancel
8 Answers
Page 1 of 1
Avatar_universal
Here are some links to get anyone started who is interested in this topic. Take what you think is relevant and run with it from there. I intend to do some more digging and present some of this to both my hepatologist and cardiologist, not that I expect any more than "hmmm" or "that's very possible" from them. More important than what caused this, is how to try and reverse these metabolic changes which are not just cosmetic but can potentially affect our health negatively with higher total cholesterol, lower ldl, higher triglicerides, etc.

Again, my thoughts and research are VERY PRELIMINARY so take what you think fits and do more work on your own if so motivated.

http://www.pozireland.org/lipodystrophy.htm
http://www.atdn.org/simple/lipodys.html
http://www.thebody.com/cfa/lipodystrophy.html
http://www.blackwell-synergy.com/links/doi/10.1046/j.0014-2972.2001.00940.x
http://www.thebody.com/tpan/marapr_03/hiv_treatment.html
http://www.projinf.org/fs/lipo.html


###

Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
Great detective work!!!!  Thanks for the links.  I will review them all.  You are correct, the real issue is how can we reverse these alarming trends.  I look and feel like a different person than before tx.  Yes, there are some good changes, but the negative ones keep piling up, and I am feeling like once again I have a huge undertaking ahead of me (as in beginning tx) in order just to feel healthy again.  I am in the throes of beginning the new diet and exercise regime, and its getting off to a rocky start.  My mental discipline is really poor compared to pre-tx days.  My motivation also is far lower than ever in the past.  I have to find a way to overcome the inertia!

DoubleDose
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
thanks for looking into it a bit further jim, ive saved the links to check them out and I will see if I can find anything else.

DD, I know what you mean about motivation, mine too is zilch after treatment, just dont have the get up and go like I used to, some days I am ok, but most of the time it is harder.

Linda
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
158241_tn?1237723123
Perhaps it is the HCV itself?
http://tinyurl.com/ywzjvj

Yes, it is nice to find reasons and excuses.
But whatever the reasons are, the only way is to stop eating a lot of calories and to start moving. Sitting in front of the PC does not really help. The main problem is located in the head, not in the stomach.

Sorry, I have to stop writing now, my fried potatoes and sausages are waiting ;-)
Comment
Cancel
158241_tn?1237723123
Comment
Comment
Submit Comment
Avatar_universal
oops I see there is another Kit on the board.  Kit-c.  Hi I am new here.  Sorry to steal your identity  :-)

Kit07
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
Hello jmjm.  I am a mostly a lurker and don't post too much.  I appreciate the good work you do here.  If you go to www.pubmed.gov and search the keyphrase "aquired liposystrophy" you will get 199 peer-reviewed abstracts from the medical journals.  A few of the summaries are useful (and readable) for giving brief descriptions of lipodystrophy many relate aquired lipodystrophy to HIV meds.  A search of lipodystrophy pluc HCV turns up nothing.  You many already have done this search.

Clearly lipodytrophy, from whatever cause, is a serious problem, involving much more than potbellies and high triglycerides.

I am interested in your search because my triglycerides have become abnormally high since the end of tx a year ago. I am geno1b and relapsed 3 months post-tx.  Perhaps it is unrelated, but my LDL's dropped a hundred points during tx, and they are rising again as well.  I recall that your LDL's also dropped during tx.  There is a bit of research appearing in the medical abstracts these days about a relationship between LDL and HCV, but the conclusions are consistently vague.

Thanks again for your good work
Kit
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
Drofi,

I've had HCV for over 35 years. This problem started either right after treatment or perhaps during treatment but didn't notice it because of significant weight loss during treatment. So I think pegging it on the treatment drugs (and not HCV) is reasonable.

Kit,

I think we're on the same page, but it you search for "lipodystrophy and Interferon" in either the PubMed or in a more general database (Google), you will get hits. As mentioned, the AIDS folks have done a much better job both in financing treatment, education and studying the effects of the treatment drugs. A dirth of studies on the after effects of our treatment drugs. Anyway, yes, lots to look through, and frankly I was hoping others intersted might pick up the ball some in that regard :)

-- Jim


Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
158241_tn?1237723123
we notice that quite often. Hepatitis symptoms often start after decades of infection. Therefor many people still are not diagnosed to have HCV.
Tx makes you feel tired and you are often less motivated to do an active workout. After Tx it is not easy to change lifestyle again and to build up muscels instead of fat. Come on, be honest: Your are sitting in front of your PC more often now than sitting on a bike.
There is only one way, no other: Watch Your Calories, Be Active.

http://www.fda.gov/oc/opacom/hottopics/obesity.html
http://fitness.gov/index.html



Comment
Cancel
158241_tn?1237723123
Comment
Comment
Submit Comment
Your Answer
Avatar_universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Lipodystrophy: Post Tx Metabolic Changes and Pot Belly/DD/All
Submit Answer
A
A
Recent Activity
3060903_tn?1398568723
Blank
Nighthawk61 commented on mishymoshymarcy's status
13 hrs ago
406584_tn?1399591666
Blank
10356 commented on dominosarah's status
Feb 05
13100769_tn?1445372717
Blank
Jazmine6 Cleared the virus. It's a ... Comment
Feb 05
Blank
Weight Tracker
Track your weight over time
Start Tracking Now
Top Hepatitis Answerers
446474_tn?1446351282
Blank
HectorSF
San Francisco, CA
Avatar_m_tn
Blank
can-do-man
IN
163305_tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
683231_tn?1438659664
Blank
flyinlynn
Auburn, WA
1815939_tn?1377995399
Blank
pooh55811
317787_tn?1428318779
Blank
Dee1956
DC
Hepatitis C Community Resources
Top Hepatitis Answerers
446474_tn?1446351282
Blank
HectorSF
San Francisco, CA
Avatar_m_tn
Blank
can-do-man
IN
163305_tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
683231_tn?1438659664
Blank
flyinlynn
Auburn, WA
1815939_tn?1377995399
Blank
pooh55811
317787_tn?1428318779
Blank
Dee1956
DC